New Mexico, 2019

Hail in New Mexico, July 10, 2019

July 10, 2019 · NWS ABQ · 1 event in 1 county or zone

A large scale outflow boundary from thunderstorms over west Texas pushed west into eastern New Mexico during the afternoon of July 10, 2019. A significant increase in moisture behind this moisture interacted with strong afternoon heating and abundant instability to produce isolated showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A large scale outflow boundary from thunderstorms over west Texas pushed west into eastern New Mexico during the afternoon of July 10, 2019. A significant increase in moisture behind this moisture interacted with strong afternoon heating and abundant instability to produce isolated showers and thunderstorms. A couple of these storms became strong with heavy rainfall, hail, gusty winds, and frequent lightning. The strongest storms impacted the area between Tucumcari and Clayton where hail up to the size of nickels was reported. Strong canyon winds were reported within the Albuquerque metro area as the boundary moved west into the Rio Grande Valley. Small tree limbs were downed in parts of the city from near the University of New Mexico to the Albuquerque Sunport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 10, 4:43 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 10, 4:43 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
543 PM MDT Wed Jul 10 2019

.AVIATION...
00Z TAF CYCLE
A backdoor front will move further south and west tonight into the
RGV. A few strong to severe storms will likely develop along this
boundary favoring areas between KCAO to KTCC. Cannot entirely rule
out a stray shower or tstm over the Sangre's but confidence is too
low to warrant any VCTS at KLVS. Brief MVFR conditions with gusty
erratic winds could accompany any tstm, otherwise VFR conditions are
forecast. Moderate gap winds have begun at KSAF and will start in
KABQ around 02Z. Peak wind guidance has come down below possible AWW
at KABQ, and winds are expected to weaken further by 09Z.

&&

.PREV DISCUSSION...329 PM MDT Wed Jul 10 2019...
.SYNOPSIS...
A few showers and thunderstorms are possible through the evening
across northeast and east central New Mexico behind a backdoor cold
front. A few strong to severe storms are possible across the far
eastern plains from Union County southward to Curry County. Frequent
lightning, large hail, and damaging winds will be the main threats.
The front will continue to push south and west, developing moderate
east canyon winds in the Rio Grande Valley tonight. Replenished
moisture will mean daily rounds of afternoon showers and
thunderstorms in the forecast Thursday and through the next several
days. Storms will be hit and miss with the best chance for activity
across the higher terrain. Storms will likely be slow-moving, and
locally heavy rainfall may be a threat.

&&

.DISCUSSION...
Another day, another daily record low PWAT for ABQ. The PWAT on
today's 12Z sounding was 0.36" which is a new record low for the
date. An area of high pressure has centered itself over northern NM,
but some moisture relief is on the way in the form of a backdoor
cold front which is currently making its way through northeastern NM.
It is in the vicinity of Tucumcari early this afternoon and will
make its way across the state tonight. A few showers and
thunderstorms will be possible across northeastern NM behind the
boundary through this evening, and a few could be strong to severe.
The SPC Day 1 Outlook currently has the far eastern plains from Union
County southward to Curry County outlined in a marginal risk. Both
the NAM12 and RAP13 indicate an unstable atmosphere with plenty of
SBCAPE, steep mid-level lapse rates, and lifted indices of -8C, but
lack of shear will be the limiting factor this evening. Still,
frequent lightning, large hail, and damaging winds will be possible
with any storm that develops in the east this evening.

The aforementioned backdoor cold front will continue to push south
and west overnight, and as it does so, moderate east canyon winds
will develop in the RGV after sunset before diminishing early
morning. The front will be near the Continental Divide by early
Thursday, and low-level moisture will increase substantially across
much of the state. The stubborn area of high pressure will stay
centered over northern NM through the weekend and potentially into
early next week. Thursday and through the next several days will
feature daily rounds of afternoon showers and thunderstorms as low-
level moisture from the front continues to be recycled each day.
Storm motions will be slow underneath the high pressure, and as such,
storms will struggle to move off higher terrain where they will form
first.

Tropical Storm Barry will likely form in the Gulf of Mexico by
Thursday, but there are no impacts to New Mexico anticipated right
now. Due to the placement of the high, dry air working its way around
through OK and TX will cut off the potential for moisture from the
tropical system making its way into NM. Still, it will be something
worth watching.

15

&&

.FIRE WEATHER...
A backdoor front will continue to move south and west tonight,
bringing abundant moisture and gap winds to the RGV. Forecast gap
winds have come down notably with the latest model runs with 20-30kt
gusts this evening, tapering off in the early morning hours. A few
strong to severe storms across northeastern NM this evening could
produce gusty erratic winds, large hail, and frequent lightning. The
backdoor front progresses the moisture to the divide Thursday, and
further west Friday into the weekend. As a result, single-digit RHs
come to and end and recoveries will be fair to good each night. With
the upper high meandering around central and northern NM, high Haines
remain however Haines6 becomes more limited Thu/Fri. Ventrates and
transport winds will remain fair to excellent and light respectively.
The rest of the week through the weekend will see daily rounds of
recycled moisture and afternoon tstm activity over the high terrain.
Storm motions will generally be slow and erratic with locally heavy
rainfall.

24/RJH

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 10, 3:35 AM MST, 14 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
435 AM MDT Wed Jul 10 2019

NMZ501>540-111200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
435 AM MDT Wed Jul 10 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible across northeast New
Mexico between the Sangre De Cristo Mountains and the TX/OK borders
later this afternoon and evening along a backdoor cold front. Strong
wind gusts and small hail are likely.

A strong east canyon/gap wind will develop into the Middle RGV
overnight and may require a Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

11

In the hours before

Special weather statement, Jul 10, 2:20 PM MST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
320 PM MDT Wed Jul 10 2019

NMZ535-102145-
Curry County-
320 PM MDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CURRY COUNTY UNTIL
345 PM MDT...

At 319 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bellview to Texico. Movement was west at
20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain will also be possible with these storms.

Locations impacted include...
Clovis, Farwell, Texico and Pleasant Hill.

&&

LAT...LON 3430 10318 3431 10325 3477 10327 3479 10304
      3430 10304
TIME...MOT...LOC 2119Z 085DEG 15KT 3475 10309 3438 10306

Guyer
Local storm report, Jul 10, 2:38 PM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
338 PM MDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HIGH SUST WINDS  3 NNW TEXICO            34.43N 103.07W
07/10/2019  M46 MPH          CURRY              NM   AWOS

            KCVN AWOS.

&&

EVENT NUMBER ABQ201902347

TRM
Special weather statement, Jul 10, 3:05 PM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
405 PM MDT Wed Jul 10 2019

NMZ535-102230-
Curry County-
405 PM MDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CURRY COUNTY UNTIL
430 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm over
Broadview, or 28 miles northwest of Friona, moving northwest at 10
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Grady, Broadview and Bellview.

&&

LAT...LON 3469 10319 3483 10333 3496 10317 3495 10312
      3486 10304 3478 10304
TIME...MOT...LOC 2205Z 138DEG 7KT 3482 10316

Guyer
Special weather statement, Jul 10, 3:39 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
439 PM MDT Wed Jul 10 2019

NMZ534-102300-
Quay County-
439 PM MDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
500 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm over
San Jon, or 24 miles east of Tucumcari, moving west at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
San Jon and Bard.

This includes Interstate 40 between Mile Markers 351 and 362.

&&

LAT...LON 3518 10324 3504 10321 3501 10339 3516 10343
TIME...MOT...LOC 2239Z 076DEG 9KT 3509 10331

Guyer
Special weather statement, Jul 10, 3:50 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
450 PM MDT Wed Jul 10 2019

NMZ534-102315-
Quay County-
450 PM MDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL QUAY COUNTY UNTIL
515 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Quay, or 19 miles south of Tucumcari, moving southwest
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Forrest.

&&

LAT...LON 3501 10361 3496 10348 3476 10354 3488 10378
TIME...MOT...LOC 2250Z 022DEG 14KT 3490 10361

Guyer
Special weather statement, Jul 10, 5:23 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
623 PM MDT Wed Jul 10 2019

NMZ530-110045-
Union County-
623 PM MDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY UNTIL
645 PM MDT...

At 623 PM MDT, Doppler radar was tracking a strong thunderstorm over
Amistad, moving west at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Amistad and Hayden.

&&

LAT...LON 3580 10305 3580 10332 3600 10331 3599 10304
      3593 10304
TIME...MOT...LOC 0023Z 096DEG 14KT 3590 10313

Guyer

The radar

The Cannon AFB radar (KFDX), 141 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harding

When
July 10, 6:15 PM MST to 6:17 PM MST
Where
Harding County, 3.84 mi NNE of Rosebud
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.890, -103.420

Nickel size hail fell a few miles north of Rosebud.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825417.